Texas, 2004Tornadoes and Flash Flooding in Texas, March 3 to 4, 2004
March 3 to 4, 2004 · NWS MAF · 35 events in 14 counties and zones
A significant severe weather event affected Texas and Oklahoma on the 3rd and 4th of March. Elevated severe thunderstorms first erupted across West Texas and far southeast New Mexico late in the evening on the 3rd.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $575,000
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant severe weather event affected Texas and Oklahoma on the 3rd and 4th of March. Elevated severe thunderstorms first erupted across West Texas and far southeast New Mexico late in the evening on the 3rd. The activity increased in intensity and coverage through the night over the Permian Basin and Trans Pecos regions of Texas as a warm front moved north to the Interstate 20 corridor. Widely scattered supercell storms moved along the boundary over the southeast Permian Basin during the very early morning hours. The convection then evolved into a broken squall line as it began to quickly spread east. Several bookend vortices, line echo wave patterns, and bow segments were observed in the Doppler radar imagery across the eastern Permian Basin. A total of four weak tornadoes were confirmed to be associated with these signatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 3, 3:01 PM CST, 6 hours 54 minutes earlier.
Area forecast discussion, Mar 3, 3:01 PM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CST WED MAR 3 2004
.SHORT TERM...
THE MAIN FOCUS IN THE SHORT TERM WILL BE THE POTENTIAL FOR SEVERE
WEATHER TONIGHT. CURRENT VIS SAT IMAGERY AND SURFACE OBS INDICATE
PERSISTENT LOW CLOUDS AND FOG OVER THE PLAINS IS BANKED UP AGAINST
THE MOUNTAINS. LOW CLOUDS ARE BEGINNING TO THIN ACROSS SOUTHEAST NEW
MEXICO AND THE LOWER TRANS PECOS REGION. THIS WILL HELP INCREASE
LOW-LEVEL INSTABILITY...BUT POINT FORECAST SOUNDINGS INDICATE A
FAIRLY STRONG INVERSION AROUND 700MB. THE INVERSION IS PROGGED TO
WEAKEN AS COOLER MID-LEVEL TEMPERATURES AND LARGE SCALE ASCENT MOVE
INTO THE AREA THIS EVENING. WE HAVE RETAINED THE MENTION OF SEVERE
STORMS IN THE GRIDS ACROSS MUCH OF THE PERMIAN BASIN...WESTERN LOW
ROLLING PLAINS...LOWER TRANS PECOS AND EASTERN BREWSTER COUNTY.
SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD LATE THIS
EVENING AND CONTINUING INTO THE OVERNIGHT HOURS...SO POPS WERE
RAISED ACROSS THE AREA.
.LONG TERM...
UPPER LEVEL LOW CURRENTLY OVER THE NORTHERN BAJA PENINSULA WILL TURN
TO THE EAST AND HEAD OVER THE AREA TOMORROW. WILL HOLD ON TO CHANCE
POPS MAINLY OVER THE NORTHEASTERN HALF OF THE CWA. PRECIPITATION
SHOULD QUICKLY MOVE OUT OF THE AREA DURING THE AFTERNOON HOURS ON
THURSDAY. MODELS HAVE CONTINUED TO SLOW THE SPEED OF THE TROUGH
DOWN...ARGUING FOR HOLDING ON TO AT LEAST CHANCE POPS OVER EASTERN
AREAS TOMORROW. WINDS WILL PICK UP SIGNIFICANTLY OUT OF THE
SOUTHWEST AS THE DRIER AIR MOVES EAST ACROSS THE AREA. 40+ KT WINDS
AT 700MB OVER THE GUADALUPE MOUNTAINS COMBINED WITH A STRONG
MOUNTAIN WAVE SIGNATURE DURING THE AFTERNOON HOURS WILL ARGUE FOR A
HIGH WIND WATCH. EXPECT WINDS TO REALLY START INCREASING BETWEEN
10AM AND NOON OVER THE GUADALUPE MOUNTAINS. WINDS ARE ALSO GOING TO
BE STRONG IN THE PLAINS...AND A WIND ADVISORY MAY BE NEEDED FOR
TOMORROW. WILL LET THE MIDNIGHT CREW TAKE A CLOSER LOOK AT THIS.
WILL NOT MENTION BLOWING DUST...RAIN SHOULD HINDER WIDESPREAD
BLOWING DUST FOR TOMORROW. ALTHOUGH THERE COULD BE SOME LOCAL AREAS
OF REDUCED VISIBILITY DUE TO DUST. ANOTHER TROUGH WILL SWING
THROUGH QUICKLY ON FRIDAY. WE SHOULD BE FAIRLY DRY SO WE WILL JUST
ADD IN ISOLATED POPS FOR FRIDAY ACROSS THE NORTHERN TIER OF
COUNTIES.
BEYOND FRIDAY...NORTHWEST FLOW SETS UP THROUGH MOST OF THE WEEK.
THIS SHOULD BRING DRY WEATHER FOR THE MOST PART WITH NEAR-NORMAL
TEMPERATURES. A FAIRLY STRONG TROUGH MOVES THROUGH THE GREAT LAKES
REGION SATURDAY NIGHT INTO SUNDAY. A COLD FRONT IS SHOWN MOVING
THROUGH OUR CWA BEHIND THIS TROUGH WHICH MAY COOL US DOWN SOME FOR
SUNDAY AND MONDAY. MAY TREND TEMPERATURES DOWN FOR THIS...BUT WILL
NOT BE DRIVING THEM DOWN TOO FAR JUST YET. AND WITH ENERGY WELL OFF
TO THE NORTH...WILL NOT ADD IN ANY POPS EITHER.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 52 62 40 62 / 100 70 20 10
CARLSBAD NM 44 63 38 63 / 70 40 0 10
DRYDEN TX 58 70 45 71 / 70 50 0 0
FORT STOCKTON TX 55 66 43 68 / 70 40 0 0
GUADALUPE PASS TX 39 54 34 56 / 60 40 0 0
HOBBS NM 46 61 37 59 / 90 50 0 10
MARFA TX 44 57 30 60 / 60 40 0 0
MIDLAND INTL AIRPORT TX 50 61 40 62 / 90 50 0 10
ODESSA TX 50 63 39 62 / 90 50 0 10
WINK TX 52 64 41 67 / 80 50 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
06/20
Hazardous weather outlook, Mar 3, 3:00 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CST WED MAR 3 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CST (200 PM MST) WED MAR 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS EAST OF A LAMESA...WINK...FORT STOCKTON...
PANTHER JUNCTION LINE. THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRONG UPPER LEVEL STORM SYSTEM WILL BRING SUSTAINED WINDS OF 45
TO 55 MPH WITH GUSTS OVER 65 MPH TO THE GUADALUPE MOUNTAINS ON
THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER CONCERNED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.
In the hours before
Special weather statement, Mar 3, 9:03 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CST WED MAR 3 2004
NMZ033-034-TXZ045>048-050>053-058>063-067>070-075-040800-
ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-GAINES-
GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-PECOS-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-UPTON-
WARD-WINKLER-
903 PM CST (803 PM MST) WED MAR 3 2004
...SEVERE THUNDERSTORM WATCH OVER PORTIONS OF SOUTHWEST TEXAS AND
SOUTHEAST NEW MEXICO...
SEVERE THUNDERSTORM WATCH NUMBER 17 IN EFFECT FOR THE FOLLOWING
COUNTIES IN SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO UNTIL 200 AM CST
(100 AM MST).
IN SOUTHWEST TEXAS...
ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES...SCURRY...UPTON...WARD...AND WINKLER
IN SOUTHEAST NEW MEXICO...
LEA
44
Event by event
24 hail, 4 tornado, 3 thunderstorm wind, 2 flash flood, 1 lightning, 1 high wind. Local standard time, as filed.
Hail, Andrews
- When
- March 3, 9:55 PM CST to 10:00 PM CST
- Where
- Andrews County, Frankel City
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.367, -101.750
A rather prolonged severe weather episode began late in the evening of the 3rd. The first severe thunderstorm to develop resulted in nickel size hail near the rural community of Frankel City in Andrews County.
Hail, Midland
- When
- March 4, 2:20 AM CST to 2:30 AM CST
- Where
- Midland County, 3 mi S of Greenwood
- Measured
- 1 in hail
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 32.417, -100.717
Nickel to quarter size hail was observed by a local television meteorologist at his residence near Greenwood.
Hail, Glasscock
- When
- March 4, 4:50 AM CST to 5:00 AM CST
- Where
- Glasscock County, 5 mi W of St Lawrence
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.350, -101.767
Reported at the intersection of Farm to Market Road 2401 and Texas State Route 137 south of Bigby Corner.
Hail, Dawson
- When
- March 4, 5:00 AM CST to 5:12 AM CST
- Where
- Dawson County, 7 mi S of Lamesa
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.267, -100.850
Penny to Golfball size hail was reported from U.S. Highway 87 south of Lamesa to rural locations east of that highway. No damage was reported.
Hail, Howard
- When
- March 4, 5:27 AM CST to 5:40 AM CST
- Where
- Howard County, Forsan
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.533, -100.900
The first of three individual hail storms to affect Howard County on the morning of the 4th resulted in quarter size hail at Forsan.
Hail, Scurry
- When
- March 4, 6:22 AM CST to 6:35 AM CST
- Where
- Scurry County, 10 mi WSW of Snyder
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.083, -101.483
A rural resident reported penny to nickel size hail.
Hail, Glasscock
- When
- March 4, 6:50 AM CST to 6:55 AM CST
- Where
- Glasscock County, Lees
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.400, -100.850
Hail, Howard
- When
- March 4, 7:01 AM CST to 7:15 AM CST
- Where
- Howard County, Forsan
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.417, -100.717
Hail, Midland
- When
- March 4, 7:10 AM CST to 7:15 AM CST
- Where
- Midland County, Greenwood
- Measured
- 0.75 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
Hail, Martin
- When
- March 4, 7:30 AM CST to 7:35 AM CST
- Where
- Martin County, 3 mi SE of Lenorah
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.367, -101.733
Hail, Scurry
- When
- March 4, 7:48 AM CST
- Where
- Scurry County, 2 mi E of Fluvanna
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 31.867, -101.617
Hail, Martin
- When
- March 4, 8:23 AM CST
- Where
- Martin County, Stanton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.083, -101.483
Hail, Pecos
- When
- March 4, 8:25 AM CST
- Where
- Pecos County, Bakersfield
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.667, -101.067
Hail, Upton
- When
- March 4, 8:46 AM CST
- Where
- Upton County, Rankin
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.867, -101.367
Hail, Howard
- When
- March 4, 8:48 AM CST
- Where
- Howard County, 6 mi N of Knott
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.117, -101.367
Between midnight CST and sunrise, a series of supercell storms tracked across the southeast Permian Basin. These storms developed along a warm front that slowly moved north through the morning hours, and eventually reached the Interstate 20 corridor. Meanwhile, strong to severe convection continued to produce large hail north of the boundary over the northeast Basin.
Hail, Upton
- When
- March 4, 8:55 AM CST
- Where
- Upton County, 14 mi NE of Rankin
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.000, -101.917
Golfball hail was reported at the Benedum Gas Plant on the Reagan/Upton County line.
Hail, Reagan
- When
- March 4, 8:55 AM CST
- Where
- Reagan County, 10 mi NNW of Texon
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.133, -101.800
Golfball hail was reported at the Benedum Gas Plant on the Reagan/Upton County line.
Thunderstorm Wind, Pecos
- When
- March 4, 9:05 AM CST
- Where
- Pecos County, Sheffield
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.767, -101.200
A tin roof was blown off of a storage barn by severe thunderstorm winds.
Thunderstorm Wind, Terrell
- When
- March 4, 9:15 AM CST to 9:25 AM CST
- Where
- Terrell County, 31 mi NE of Dryden
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.883, -101.117
Employees at the Terrell County Gas Plant reported winds up to 70 MPH. The winds knocked over a large storage vessel that weighed several tons. In addition, a service unit was also damaged.
Hail, Borden
- When
- March 4, 9:20 AM CST
- Where
- Borden County, 14 mi E of Gail
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.117, -101.367
Tornado, Reagan
- When
- March 4, 9:25 AM CST to 9:26 AM CST
- Where
- Reagan County, 13 mi NE of Stiles
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 75 yd
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.217, -101.900
Results from a National Weather Service storm survey indicated that a brief tornado resulted in five downed power poles in open range land across northeast Reagan County. A witness reported seeing a funnel in the immediate vicinity, and a rural resident that lives near the damaged poles heard a "loud roar".
Hail, Glasscock
- When
- March 4, 9:29 AM CST
- Where
- Glasscock County, 7 mi W of Garden City
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.383, -102.783
Reported on State Route 158.
Tornado, Glasscock
- When
- March 4, 9:30 AM CST to 9:31 AM CST
- Where
- Glasscock County, 13 mi SSE of Garden City
- Rating
- F0
- Path length
- 0.7 mi
- Path width
- 50 yd
- Property damage
- $40,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.700, -101.417
A delayed report from a local farmer indicated that a tornado tracked across his property in southeastern Glasscock County. A shed was destroyed and the rafters of a large barn were broken by the tornadic winds. In addition, four utility poles were snapped. The farmer described a well-defined and narrow path through shredded mesquite trees in his pasture.
Hail, Glasscock
- When
- March 4, 9:35 AM CST to 9:50 AM CST
- Where
- Glasscock County, 8 mi E of Garden City
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.870, -101.521 (the zone’s center; the record gives no point)
Quarter size hail covered the ground along State Route 158.
Hail, Glasscock
- When
- March 4, 9:50 AM CST
- Where
- Glasscock County, Lees
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.667, -101.583
Hail, Howard
- When
- March 4, 9:55 AM CST to 10:00 AM CST
- Where
- Howard County, Forsan
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.950, -101.917
Nickel hail was reported by the Texas Department of Public Safety along Highway 87 at Forsan.The convection evolved into a squall line by mid morning. The initially short line of storms was characterized by a well-defined bookend vortex on its north end that tracked across Glasscock County. This portion of the line produced quarter to golfball size hail. Severe thunderstorm winds affected eastern Pecos and northern Terrell Counties as the southern extent of the line progressed east.Several line echo wave patterns were identified using local warning weather radar along the squall line as it expanded north with time. A tornado was confirmed to have been associated with one such signature in northeast Reagan County.
Lightning, Midland
- When
- March 4, 10:25 AM CST
- Where
- Midland County, 2 mi S of (Maf) Midland Intl
- Injuries
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
A man was injured when lightning struck the metal equiment he was working on. He was treated at an area hospital and was released later in the day.
Tornado, Mitchell
- When
- March 4, 10:28 AM CST to 10:29 AM CST
- Where
- Mitchell County, 9 mi S of Colorado City
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 75 yd
- Property damage
- $125,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.117, -101.367
A tornado severely damaged two trailer homes and a few recreational vehicles in the Lake Champion vicinity along Highway 208 south of Colorado City. The roof was partially removed from one trailer house, and another was rolled onto its top. No injuries were reported.
Tornado, Mitchell
- When
- March 4, 10:38 AM CST to 10:40 AM CST
- Where
- Mitchell County, Loraine
- Rating
- F0
- Path length
- 1 mi
- Path width
- 75 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $275,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.483, -101.650
A weak tornado struck the city of Loraine resulting in one injury and damage to several light-weight structures and vehicles. Damage surveyed by a National Weather Service meteorologist began on the south side of the city near Looby Street. From there the tornado traveled northeast producing a one mile long damage path that cut across the southeast corner of the city to near Interstate 20. Along the path, a roof was partially removed from one home and several vehicles and trailers were damaged or destroyed. About $100,000 worth of musical equipment was destroyed when a cargo trailer was rolled by the tornado. The tornado began to dissipate as it crossed Interstate 20 on the east side of the city. Before doing so, it blew two semi-trucks off of the highway, injuring one driver. Several eye witnesses described seeing the tornado's condensation funnel and debris whirling beneath it.
Hail, Scurry
- When
- March 4, 10:40 AM CST to 10:43 AM CST
- Where
- Scurry County, 13 mi S of Snyder
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.633, -101.950
A line of severe thunderstorms extended from near Dunn to Snyder and resulted in pea to nickel size hail.
Hail, Mitchell
- When
- March 4, 10:40 AM CST to 10:43 AM CST
- Where
- Mitchell County, Colorado City
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 30.883, -102.283
Pea to nickel size hail covered the ground in Colorado City.
Thunderstorm Wind, Mitchell
- When
- March 4, 10:42 AM CST
- Where
- Mitchell County, Loraine
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 30.667, -101.833
A large tin barn was damaged by severe thunderstorm winds on the north side of the city. The winds entered the structure through a garage door, and blew out the opposite wall. The areal coverage of the severe squall line expanded north and south as it progressed east into west central Texas. Numerous small scale circulations developed along the leading edge of the line in association with line echo wave patterns and bowing segments. Two weak tornadoes resulted over Mitchell County. In addition, damaging thunderstorm winds and hail remained a threat until the convective complex exited the Permian Basin and continued east across central Texas.
Flash Flood, Howard
- When
- March 4, 11:20 AM CST to 12:30 PM CST
- Where
- Howard County, Vincent
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.533, -101.433
Running water flooded roadways near Vincent.
Flash Flood, Scurry
- When
- March 4, 11:40 AM CST to 2:00 PM CST
- Where
- Scurry County, Snyder
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.267, -101.833
Numerous roads were inudated by high water in the city of Snyder. In addition, Deep Creek flooded in the city. As a result, several vehicles stalled in high water. The Snyder Fire Department conducted several high water rescues. No injuries were reported.
High Wind, Ector
- When
- March 4, 3:00 PM CST to 6:00 PM CST
- Where
- Ector forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
High gradient winds resulted in minor roof damage to a few light structures in Odessa. The strongest sustained wind speed measured across the Permian Basin during the late afternoon was 39 MPH at the Midland International Airport. It is estimated that sustained winds around 45 MPH caused the damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kansas, March 3 to 4, 2004$350,000 · 15 events
- Flooding and Heavy Rain in Oklahoma, March 3 to 4, 2004$500,000 · 3 events
- Flash Flood in Oklahoma, March 3 to 4, 2004$479,000 · 1 event
- Winter Storm in New Mexico, March 3 to 4, 20043 events
- Winter Weather in Oregon, March 3 to 4, 20042 events
- Heavy Snow in Arizona, March 3 to 4, 20041 event
- Hail in New Mexico, March 3, 20040.75 in hail · 1 event
- Heavy Snow in Arizona, March 3 to 5, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387854, 5387201, 5387855, 5387202, 5387571, 5387564, 5387203, 5387204, 5387200, 5387569, 5387205, 5387206, 5387572, 5387207, 5387570, 5387208, 5387567, 5387573, 5387566, 5387565, 5387568, 5387197, 5389863, 5387199, 5387198, 5387562, 5391528, 5387859, 5387858, 5387563, 5387860, 5387861, 5387856, 5387857, 5389862.